Raise awareness of environmental health issues in order to better protect our children and future generations.

EMF Studies

23 June 2015

Do Cholesterol-Lowering Drugs Damage Memory?

We have reversed the content of this article, beginning with the author's comments and concluding with testimonies of persons on statins who experienced memory problems.

Do Cholesterol-Lowering Drugs Damage Memory?
The People's Pharmacy, 22 June 2015

Do cholesterol-lowering drugs cause memory problems? That question has been controversial for years. A new study adds fuel to the fire.

Q. I read that a new study on statins and short-term memory was published in the June 8, 2015, JAMA Internal Medicine. Would you address this? It seems contrary to what I have read in your column.

A. The relationship between cholesterol-lowering drugs and memory problems has been controversial for decades. More than 15 years ago we began hearing from patients taking statins that they were having trouble coming up with the right words or remembering names and numbers. Some described the feeling as brain fog.

Cholesterol Lowering Drugs and Memory Problems

In the study you refer to (June 8, 2015, JAMA Internal Medicine), researchers crunched massive amounts of data from the medical records of nearly a million people in Great Britain. They compared people taking statins to others who were not taking cholesterol medicines. They also reviewed data from people who were taking other, non-statin cholesterol-lowering drugs.

People taking statins were four times more likely to report memory problems to their doctors. The higher the dose, the greater the risk of cognitive impairment. Other kinds of cholesterol-lowering drugs were also strongly linked to forgetfulness.

The investigators concluded:

“Conclusions and Relevance: Both statin and nonstatin LLDs [lipid lowering drugs] were strongly associated with acute memory loss in the first 30 days following exposure in users compared with nonusers but not when compared with each other. Thus, either all LLDs cause acute memory loss regardless of drug class or the association is the result of detection bias rather than a causal association.”

We know this is doctorspeak and a bit hard to understand, but the bottom line is this: People taking statins had a “4-fold increase in the risk of developing acute memory loss in the 30 days immediately following the first statin exposure when comparing statin users with nonusers of LLDs.” In other words, a 400 percent increased risk of forgetfulness, confusion, etc., compared to people not taking cholesterol-lowering drugs. People taking other kinds of cholesterol-lowering drugs also experienced memory problems compared to those not taking such medications.

As far as we can tell, this new study does not resolve the question of whether cholesterol-lowering drugs can impair memory, but we do not think it absolves these drugs either. If you are interested in such issues, you may want to read our article, “Is Low Cholesterol Linked to Forgetfulness?”

Until someone does a large study over a long period of time and carefully tests for cognitive function, we won’t have a definitive answer. In our opinion the current study just adds to the confusion.

[Testimonies]

Lance
“I went off atorvastatin (Lipitor) in the spring and noticed an improvement in my memory. I then went back on it three weeks ago and noticed memory loss (blanking on names, etc.). I have decided to switch to another drug.”

Chuck
“About six weeks ago, my doctor doubled my atorvastatin, from 20 milligrams to 40 milligrams. For about the past four weeks I have experienced progressive memory loss. Examples:
- couldn’t remember my brother’s phone number
- couldn’t find my baby’s plate of food after preparing it
- couldn’t remember recent trips
- couldn’t remember a restaurant I ate in
- couldn’t remember to attend a meeting…numerous other episodes

“This is totally out of character for me. I had begun worrying and was going to call my doctor this week. This morning I read an article in the local newspaper entitled ‘Can Cholesterol-lowering Drugs Wreck Memory?’ It provided me with your e-mail address.

“I have called my doctor and am awaiting his return call. For your information, I am 39 years old and have been on atorvastatin about 4 years.”

Gerald
“In a recent article, you asked for reader experiences relating cholesterol lowering medications and memory loss. Although I have had no total global amnesia which you described, I wish to advise you of the following:

“I am a 60-year-old male, and have been taking 20 mg pravastatin daily for about 5 or 6 years, with no known memory issues.

“About 9 months ago, my doctor insisted that I also add another cholesterol lowering drug called colestipol (Colestid). I take 1 mg tablets, three (3) tablets, twice daily. (Originally he prescribed 2 tabs, twice daily, but increased the amount a few months ago.

“Over the past 6 months or so I have been aware that I am increasingly absent minded; easily distracted and forgetful. Formerly I was extremely focused and could perform complex tasks with great organization. Lately, I seem to get somewhat lost or disoriented. For example, making multiple copies of diverse documents, with varying numbers of each, I frequently became confused and not sure where I was in the process. An employee of the copy shop assisted me with great organization.

“I have begun to be concerned about my memory and wondered if these were early signs of aging. My senior moments are becoming more common. However, your article questioning whether anti-cholesterol medicines could affect this has me wondering. “These are my experiences and thoughts. I cannot say whether a link exists between the medication and the experiences.”

Anonymous
“I was on simvastatin plus ezetimibe and while my cholesterol went from 350+ down to 190 in five weeks, I ended up having TGA (transient global amnesia) for over 8 hours. I knew who I was as well as family and friends but I didn’t know the year, where I was (didn’t recognize streets I have driven on for many years, etc.) I asked my husband the same 5 questions over and over and over in the hospital until late in the evening when everything returned.”

No comments:

Post a Comment